Heavy Snow, Northern Berkshire
- When
- February 14, 12:00 AM EST to 10:00 PM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A low pressure system developed over the lower Mississippi Valley on Tuesday February 13th, and then tracked northeast, reaching the mid Atlantic coast by Wednesday morning on February 14th, while intensifying. | |Snowfall amounts generally ranged from 12 to 18 inches across the Berkshires, with the highest amounts occurring across northern portions of Berkshire County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure system developed over the lower Mississippi Valley on Tuesday February 13th, and then tracked northeast, reaching the mid Atlantic coast by Wednesday morning on February 14th, while intensifying. The storm continued to strengthen during the day on February 14th, before moving off the New England coast by Wednesday night.|The storm spread a swath of heavy snowfall across western New England, which started during the early morning hours of Wednesday, and tapered off late Wednesday night.| |Snowfall amounts generally ranged from 12 to 18 inches across the Berkshires, with the highest amounts occurring across northern portions of Berkshire County. Slightly lower amounts occurred across southern Berkshire County, where some sleet mixed in with the snow.|This storm significantly impacted travel and commerce across the region from Wednesday through Thursday, as many schools and businesses were closed. In addition, many roadways became impassable by Wednesday afternoon.|Strong winds also created near blizzard conditions at times during Wednesday afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 13, 3:45 PM EST, 8 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...AMENDED
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EST TUE FEB 13 2007
...HISTORIC VALENTINES DAY SNOWSTORM ON THE WAY...
.SYNOPSIS...LOW PRESSURE OVER THE SOUTHERN OHIO VALLEY WILL MOVE
EAST...AND EVENTUALLY MERGE WITH ANOTHER STORM...LOCATED OVER THE
SOUTHEAST TRACKING NORTHEAST...OFF THE MID ATLANTIC COAST EARLY BY
EARLY WEDNESDAY. THIS NEW AND POWERFUL STORM WILL THEN MOVE ALONG
THE ATLANTIC COASTLINE AND PRODUCE PROLIFIC AMOUNTS OF SNOWFALL
ACROSS MUCH OF OUR AREA. ONCE THE STORM REACHES THE COAST OF
MAINE...IT WILL DRIVE ANOTHER SURGE OF ARCTIC AIR OUR WAY ON STRONG
GUSTY WINDS WEDNESDAY. THIS WIND WILL PRODUCE SOME LOCALIZED
DRIFTING AND BLOWING OF SNOW.
&&
.SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...INDEED WE COULD BE
LOOKING AT A HISTORICAL SNOW EVENT. IN SOME WAYS THE SYNOPTIC
PATTERN RESEMBLES THAT OF THE BLIZZARD OF 1888 IN THAT TWO MAIN
PLAYERS ON THE MAP ARE HEADING FOR A UNIFICATION OFF THE MID
ATLANTIC COAST. THE BAROCLINIC ZONE IS NOT QUITE AS IMPRESSIVE WITH
THIS SETUP AS THE ONE IN 88...BUT IT STILL PRETTY IMPRESSIVE.
ALSO...IN THE 1888 STORM...THE STORM GOT COMPLETELY CUTOFF AND THUS
STALLED. THUS FAR...THIS STORM DOES NOT LOOK TO DO THIS...BUT AS
STORM REALLY EXPLODES UPON REACHING THE THERMAL RIBBON ALONG THE
COAST...IT COULD PUNCH A HOLE IN THE ATMOSPHERE.
THE DUAL UPPER AIR JET STRUCTURE LOOKS IMPRESSIVE OUR AREA UNDERGOES
VERY STRONG DIVERGENCE SANDWICHED BETWEEN A NEARLY 200 KT
SUBTROPICAL JET TO OUR SOUTH AND A DEVELOPING ONE TO OUR NORTHWEST.
THE STRUCTURE DOES NOT GET MUCH BETTER LOOKING THAN THIS.
WE HAVE NOT HAD A DECENT FEBRUARY SNOWSTORM SINCE THE PRESIDENTS DAY
STORM OF 2003 AND MANY OF OUR RECENT FEBRUARYS HAVE AVERAGE WELL
BELOW NORMAL SNOWFALL. THIS STORM SHOULD MORE THAN REVERSE THIS
TREND.
ALL MODELS NOW TRACK THE DEVELOPING COASTAL STORM A LITTLE FURTHER
WEST THAN BEFORE...HUGGING THE COAST. IF THIS INDEED VERIFIES IT NOW
MEANS THAT THE AXIS OF HEAVIEST SNOW WOULD BE JUST TO THE WEST OF
HUDSON VALLEY...AND LITTLE MORE SLEET MIGHT MIX IN SOUTH AND EAST OF
ALBANY. THERE COULD EVEN BE A LITTLE FREEZING RAIN IN SOUTHERN
LITCHFIELD COUNTY.
A DEEP PLUME OF SUBTROPICAL MOISTURE WILL WRAP INTO THE COLD AIR AND
BE FORCED TO RISE RAPIDLY ACROSS THE IMPRESSIVE FRONTOGENTIC
BOUNDARY WHICH WILL BECOME MORE VERTICAL WITH TIME...RESULTING IN
POSSIBLE CONVECTION. THE MODELS HINT THAT A GRAVITY WAVE OR TWO
COULD RIPPLE THROUGH THE FLOW AS THE H7 LOW SPLITS OFF FROM THE
SURFACE CYCLONE.
PER CSTAR RESEARCH...SIGNIFICANT SNOW BANDING IS LIKELY WITH THIS
STORM...WHICH COULD PRODUCE LOCALIZED SNOWFALL RATES UP TO 6/HR IN
THE AFTERNOON THUNDERSNOW IS LIKELY.
SNOW IS ALREADY FALLING ALOFT...BUT IT WILL TAKE SOME TIME BEFORE
FLAKES REACH THE GROUND. WE EXPECT THAT TO HAPPEN AROUND MIDNIGHT.
THE FIRST SHOT OF REALLY HEAVY SNOW LOOKS TO ARRIVE JUST IN TIME FOR
THE MORNING DRIVE...AND WILL BE ISENTROPIC LIFT FROM THE OHIO VALLEY
STORM. THE SNOW LOOKS TO DIMINISH IN INTENSITY AROUND MIDDAY...AND
CHANGE/MIX TO SLEET SOUTH OF ALBANY. THEN...AS THE COASTAL STORM
TAKES OVER...WE EXPECT THE STRONGER FRONTOGENTIC FORCING TO BRING
EVEN HEAVIER SNOW BACK INTO THE REGION DURING THE AFTERNOON. EVEN
SOUTH...THE MIXED PRECIPITATION SHOULD TURN BACK TO ALL SNOW BY
DAYS END. AND TO ADD INSULT TO INJURY...THE WIND WILL KICK
UP...FIRST ACROSS THE HIGHER TERRAIN BY THE AFTERNOON...THEN AS THE
WIND TURNS NORTHERLY...EVERYONE GETS IN ON THE ACT BY WEDNESDAY
NIGHT. THE SNOW WILL LIKELY BLOW AND DRIFT. WE CONTEMPLATED
UPGRADING A PORTION OF OUR AREA TO A BLIZZARD WARNING...BUT SINCE
THE WINDS MIGHT NOT REACH THAT LEVEL UNTIL THE SNOW WINDS DOWN...SO
FOR NOW...DID NOT ISSUE.
SNOWFALL AMOUNTS ACROSS THE REGION WILL RANGE FROM A FOOT IN OUR
SOUTHEAST ZONES...TO AROUND TWO FEET IN MOST AREAS. NORTHEAST FACING
SLOPES...LIKE THOSE IN GREEN COUNTY COULD EXCEED THREE FEET
STORM IMPACT WILL OBVIOUSLY BE TREMENDOUS...ROADS MIGHT BECOME
COMPLETELY IMPASSABLE...THERE MIGHT BE SPOTTY POWER OUTAGES AND SOME
ROOF COLLAPSES (ON WEAK STRUCTURES) MIGHT TAKE PLACE. HOWEVER...THE
SNOW WILL BE LIGHT AND FLUFFY IN MOST AREAS AND SHOULD NOT ADD TOO
MUCH WEIGHT TO POWERLINES AND TREES.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...AFTER THE STORM PULLS OUT
THURSDAY...WE BRING ANOTHER ROUND OF ARCTIC AIR INTO OUR AREA ALONG
WITH MORE WIND. THE WIND WILL KICK UP ANOTHER ROUND OF LAKE EFFECT
SNOW...POSSIBLY OF HEADLINE STATUS. ALSO...WITH VERY LOW
TEMPERATURES...WIND CHILL ISSUE WILL REAR ITS UGLY HEAD AGAIN.
HOWEVER...FOR NOW...WILL NOT CONSIDER ANY ADDITIONAL HEADLINES. THE
WINDS AND LAKE EFFECT COULD CONTINUE INTO THE EARLY WEEKEND.
THEN...WE WILL HAVE TO KEEP AN EYE ON ANOTHER STORM...WHICH RIGHT
NOW...LOOKS LIKE MOSTLY A MISS OUT TO SEA (JUST SKIMMING US WITH
SOME LIGHT SNOW)...BUT THAT SCENARIO COULD CHANGE. IRONICALLY...THIS
UPCOMING OCEAN STORM (NOT THIS ONE) IS THE STORM THAT MIGHT SIGNAL A
CHANGE FROM A +PNA/-NAO REGIME TO A -PNA/+NAO WHICH WOULD ALLOW
FINALLY FOR SOME MODIFICATION DOWN THE ROAD.
&&
.AVIATION /20Z TUESDAY - 18Z WEDNESDAY/...A QUICK TRANSITION
EXPECTED FROM VFR TO IFR TO VLIFR WITH ONSET OF SNOW LATER TONIGHT.
P6SM BKN250 WILL GIVE WAY TO P6SM BKN150 BY 21Z THEN P6SM OVC100 BY
01Z WITH SNOW BREAKING OUT IN THE HUDSON VALLEY BETWEEN 04Z AND 05Z
WITH 5SM -SN BR OVC050...QUICKLY BECOMING 2SM -SN BR OVC010 AFTER
07Z AND THEN 1/4SM +SN VV002 AFTER 09Z. NORTHEAST WINDS WILL
GENERALLY BE 5 TO 10 KTS THROUGH THE PERIOD IN THE HUDSON
VALLEY...EXCEPT KPOU WILL HAVE NORTHEAST WINDS INCREASE TO 10KTS
WITH GUSTS TO 20 KTS AFTER 16Z WITH SNOW TRANSITIONING TO SLEET.
&&
.HYDROLOGY...RIVERS ARE PRESENTLY WELL BELOW NORMAL FLOWS WITH
CONSIDERABLE AMOUNTS OF ICE IN THE CHANNELS RAISING WATER LEVELS ONE
TO THREE FEET HIGHER THAN IF THE CHANNEL WAS CLEAR. THINGS WILL NOT
CHANGE MUCH TODAY BUT A WINTER STORM WILL BRING A SIGNIFICANT
SNOWFALL TO THE REGION STARTING TONIGHT AND LASTING THROUGH EARLY
THURSDAY. SLEET IS LIKELY TO MIX WITH THE SNOW ON WEDNESDAY IN THE
MID HUDSON VALLEY...LITCHFIELD HILLS AND SOUTHERN BERKSHIRES. THE
REMAINDER OF THE AREA WILL RECEIVE ALL SNOW WHICH WILL HAVE NO
IMMEDIATE IMPACT ON THE RIVERS ASIDE FROM INSULATING THE WATER
SURFACES FROM THE NEXT BLAST OF COLD AIR WHICH WILL FOLLOW AS THE
STORM EXITS FROM THE REGION...WITH TEMPERATURES WELL BELOW NORMAL
THROUGH EARLY NEXT WEEK. IT LOOKS LIKE ANOTHER STORM WILL BRING
LIGHT SNOW TO THE REGION SATURDAY NIGHT INTO SUNDAY MORNING.
&&
.CLIMATE...AS MENTIONED EARLIER...FEB. SNOWSTORMS IN ALBANY HAVE
BEEN SOMEWHAT RARE OF LATE. WE MISSED THE BIG ONE LAST YEAR.
IRONICALLY THE ALL TIME RECORD SNOWSTORM FOR FEB. CAME ON ST.
VALENTINES DAY BACK IN 1914...WHICH IS 23.5 INCHES...OUR 5TH BIGGEST
SNOWSTORM ON RECORD. THE RECORD LOOKS TO BE IN JEOPARDY. IF THE 18Z
NAM QPF VERIFIES...LOOK OUT WE COULD RIVAL OUR
ALL-TIME SNOWSTORM...THE BLIZZARD OF 1888
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM EST
THURSDAY FOR CTZ001-013.
MA...HEAVY SNOW WARNING FROM 6 PM THIS EVENING TO 6 AM EST THURSDAY
FOR MAZ001.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM EST
THURSDAY FOR MAZ025.
NY...HEAVY SNOW WARNING FROM 6 PM THIS EVENING TO 6 AM EST THURSDAY
FOR NYZ032-033-038>043-047>054-058>061-063-064-082>084.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM EST
THURSDAY FOR NYZ065-066.
VT...HEAVY SNOW WARNING FROM 6 PM THIS EVENING TO 6 AM EST THURSDAY
FOR VTZ013>015.
&&
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...QUINLAN
CLIMATE...HWJIV
AMENDED FIRST AND SIXTH PARAGRAPHS IN THE SHORT TERM.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 356 PM EST TUE FEB 13 2007 MAZ001-NYZ032-033-038>043-047>054-058>061-063-064-082>084- VTZ013>015-141200- NORTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY- EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- WESTERN ULSTER-EASTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 356 PM EST TUE FEB 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN BERKSHIRES IN WESTERN MASSACHUSETTS...THE WESTERN ADIRONDACKS...LAKE GEORGE SARATOGA REGION...MOHAWK VALLEY...GREATER CAPITAL DISTRICT...EASTERN CATSKILLS AND TACONICS IN EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAVY SNOW WARNING IS IN EFFECT FOR TONIGHT. PLEASE REFER TO THE HEAVY SNOW WARNING STATEMENT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE HEAVY SNOW WARNING REMAINS IN EFFECT THROUGH WEDNESDAY NIGHT WITH TOTAL ACCUMULATIONS OF 18 TO 36 INCHES EXPECTED. PLEASE REFER TO THE HEAVY SNOW WARNING STATEMENT FOR FURTHER DETAILS. CONSIDERABLE BLOWING AND DRIFTING SNOW IS ALSO EXPECTED FROM WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT. WIND CHILL VALUES MAY DROP TO 10 BELOW TO 20 BELOW ZERO FROM THE MOHAWK VALLEY SOUTH IN NEW YORK AND ACROSS THE NORTHERN BERKSHIRES IN WESTERN NEW ENGLAND AND 20 BELOW TO 35 BELOW ZERO NORTH OF THE MOHAWK VALLEY IN NEW YORK AND ACROSS SOUTHERN VERMONT WEDNESDAY NIGHT AND THURSDAY NIGHT. IF THESE WIND CHILL VALUES BECOME MORE CERTAIN ADVISORIES AND OR WARNINGS WILL BE ISSUED. LAKE EFFECT SNOW...HEAVY AT TIMES...IS POSSIBLE THURSDAY NIGHT INTO FRIDAY IN THE WESTERN ADIRONDACKS AND MOHAWK VALLEY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE REQUESTED TO SEND ANY SNOWFALL MEASUREMENTS OF 4 INCHES OR MORE...ANY REPORTS OF THUNDER AND ANY MEASURED WIND GUSTS OF 40 MPH OR MORE TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET...NYSPIN OR TELEPHONE. CTZ001-013-MAZ025-NYZ065-066-141215- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE- WESTERN DUTCHESS-EASTERN DUTCHESS- 356 PM EST TUE FEB 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...THE SOUTHERN BERKSHIRES IN WESTERN MASSACHUSETTS AND THE MID HUDSON VALLEY IN EAST CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR TONIGHT. PLEASE REFER TO THE WINTER STORM WARNING STATEMENT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WINTER STORM WARNING REMAINS IN EFFECT THROUGH WEDNESDAY NIGHT WITH TOTAL ACCUMULATIONS OF 8 TO 20 INCHES EXPECTED. PLEASE REFER TO THE WINTER STORM WARNING STATEMENT FOR FURTHER DETAILS. CONSIDERABLE BLOWING AND DRIFTING SNOW IS ALSO EXPECTED FROM WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT. WIND CHILL VALUES MAY DROP TO 10 BELOW TO 20 BELOW ZERO WEDNESDAY NIGHT AND THURSDAY NIGHT. IF THESE WIND CHILL VALUES BECOME MORE CERTAIN ADVISORIES WILL BE ISSUED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE REQUESTED TO SEND ANY SNOWFALL MEASUREMENTS OF 4 INCHES OR MORE...ANY REPORTS OF THUNDER AND ANY MEASURED WIND GUSTS OF 40 MPH OR MORE TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET...NYSPIN OR TELEPHONE.
The national radar mosaic for the moment the first event began.
1 heavy snow, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14321, 14322.